Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Milwaukee, WI

May 24, 2024Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 24, 2024, 8:13 AM CDT for Lafayette County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 8:13 AM CDT (13:13 UTC)
Expired
May 24, 2024, 9:15 AM CDT
In force
62 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:07 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:58 AM CDT, 4 hours 15 minutes earlier. Its key messages:

  • Upstream line of thunderstorms in NE/IA will track into WI this morning around 8 AM CDT through mid morning. If it maintains current trends, it can bring gusty winds and potentially even a brief spin- up, but generally looks to weaken and decay as it tracks across southern WI.
  • Another round of strong to severe thunderstorms will be possible late this afternoon and evening, but will depend on the morning round. If environment recovers between rounds, then could see the potential for near severe hail and gusty winds and even a brief, isolated tornado can't be ruled out.
  • Keeping an eye on another round of thunderstorms on Sunday, but the more favorable environment remains just south of southern WI at this time.
Area forecast discussion, May 24, 3:58 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
358 AM CDT Fri May 24 2024

.KEY MESSAGES...

- Upstream line of thunderstorms in NE/IA will track into WI
  this morning around 8 AM CDT through mid morning. If it
  maintains current trends, it can bring gusty winds and
  potentially even a brief spin- up, but generally looks to
  weaken and decay as it tracks across southern WI.

- Another round of strong to severe thunderstorms will be
  possible late this afternoon and evening, but will depend on
  the morning round. If environment recovers between rounds,
  then could see the potential for near severe hail and gusty
  winds and even a brief, isolated tornado can't be ruled out.

- Keeping an eye on another round of thunderstorms on Sunday,
  but the more favorable environment remains just south of
  southern WI at this time.

&&

.SHORT TERM...
Issued 354 AM  CDT Fri May 24 2024

Today through Saturday:

Another active pattern is in store for southern WI today as a
mid- level trough and accompanying surface low pivot
northeastward across the Upper Midwest. This is looking to bring
multiple rounds of thunderstorms and each bringing a potential
for stronger to severe weather.

The first round will be this morning as an ongoing line of
severe thunderstorms currently making its way across the
Missouri River Valley along the NE/IA border is progged to lift
into southern WI. The big question with this activity is will it
maintain its strength as it tracks eastward early this morning.
Current it anchored to the instability axis aligning with the
effective shear zone and LLJ. While SPC mesoanalysis shows CIN
associated with the upstream SBCAPE >1000 J/kg , these showers
seems to be overcoming the CAP at this time. Given the trends
along with some developing convection out ahead of it along the
effective warm frontal boundary, thinking there is a pretty good
chance we will see this line make it into our neck of the woods
later this morning as the instability axis lifts northeastward
along with the LLJ persisting.

Most of the 00z and later CAMs indicate seeing the line make it
up here between 12z-14z for our western CWA, but handle this
MCS evolution differently. While the the 00z-04z runs of the
HRRR seem to be the more aggressive solutions with this line
maintaining it strength as it traversing into southwestern WI.
Given the latest trends, is not looking unplausible as long as
it does outpace the instability. However, most CAMs including
the NSSL-WRF, ARW, and NAM- Nest, weakening the line, especially
as the deep layer shear seems to weaken a bit through the
morning. The latest 06z seems to be jumping onboard more to this
scenario as well. Nevertheless will need to monitor trends as
it may have a narrow window as it pushes into the area where it
may be strong-severe bringing gusty winds and maybe some hail
and with it riding the warm frontal boundary, cannot rule out
seeing an embedded QLCS tornado or two with this round,
especially with 00z HREF progged 0-1km SRH around 100-150 m2/s2.
The better potential for this round of strong-severe storms
will be mainly south and west of Madison as the line is progged
to weakens as it pushes east.

After the morning round of storms, there looks to be a lull for
a couple of hours. Then thunderstorm redevelops and activity
picks back up as the upper-level trough swings through as the
cold front slides across the area. Given the lull and the warm
front progged to lift at least into the east-central WI, the
environment looks to recovery enough for the next round of
development where MUCAPE creeps to around 1000-1500 J/kg and
0-3km SRH exceeds 200 m2/s2. Given the upper-level dynamics,
forcing, and mesoscale setup, all severe hazards will be
possible with this second round as it develops just upstream or
overhead and congeals into a line as it tracks eastward.

However, there continues to be some uncertainties with the
afternoon/evening round, one of the main point being how does
the first round impact the environment and will there be enough
recovery between the morning and afternoon/evening round.
Another concern is timing as some models like the HRRR are
faster in the progression of this storm activity with the other
CAMs are a bit slower. Also there are even a solution or two
such as the 00z ARW where the afternoon round does not develop
likely a result of the lack of recovery behind the morning round
and/or the warm front stalling further south. While these are
the minority of solutions, there is still a low end potential to
see this scenario play out. Otherwise, will lean more on the
majority of the hi-res model guidances and bank on afternoon
redevelopment with another round of strong to severe
thunderstorms mainly after 21z through 03z before the cold front
slides through.

Once the cold front pushes through, expect high pressure to
build in behind and dry/cool things off for Saturday.

Wagner

&&

.LONG TERM...
Issued 354 AM CDT Fri May 24 2024

Saturday night through Thursday:

Saturday night looks fairly quiet as a weak surface high
gradually pushes off to the east as a fairly strong low pushes
in from the southwest. Sunday morning we will start to see this
system push in which will be associated with a fairly strong
shortwave aloft. This system will also be heavily influenced by
40-60kt LLJ sliding through the CWA during the day. The severe
potential Sunday afternoon exists primarily due to the LLJ and
the strong 0-3km helicity and deep layer shear associated with
it.

While some storms could be expected into the early afternoon
the environment may be heavily influenced based on how far north
the warm front gets in addition to just how much instability we
can muster up, especially when clouds would likely figure into
this discussion with ongoing precip/storms from the morning.
Several models suggest that much of the activity could really
begin too far east to impact the CWA but if there is any chance
it seems mostly restricted to southeast parts of the CWA. On the
flip side if things are a bit slower in terms of progression it
will open up a window for strong to severe storms with all-
hazards possible.

The deepening surface low will gradually push northwest into
the northern Great Lakes region and into Ontario but one thing
to point out Sunday night through much of Monday is that some
wrap- around precip will be possible (30-40%) due to some
shortwave energy lingering in the region along with some
moisture. In addition slight effects from the TROWAL may play a
role as well. It seems tough to gauge the likelihood of precip
given the potential being largely driven by the shortwave energy
(placement) in addition to moisture associated with the
shortwave energy.

Tuesday will also feature continued chances (20-30%) for
showers, though weak, due largely to the upper low digging
through the region. While there remains lots of uncertainty with
this upper closed low and its progression from central Canada
into the western Great Lakes region the main questions will be
the moisture associated with it as it appears questionable,
which is the main reason for just chances as the forcing will
not be the issue.

By midweek it appears for at least a short period we will
finally return to drier conditions with higher pressure sliding
in ahead of ridging aloft

Kuroski

&&

.AVIATION...
Issued 354 AM CDT Fri May 24 2024

VFR conditions will generally prevail today with light and
variable winds turning more east to southeasterly as a warm
fronts lifts into the region through the morning. There will be
multiple rounds of showers and thunderstorms today with two
main windows beginning this morning and another one this
afternoon/evening. Areas that fall under this shower and
thunderstorm activity will then see ceilings and visibilities
lower for a period of time. But once it clears should improve
back to VFR. Shower and thunderstorm activity is expected to
clear out later this evening as a cold front sweeps across the
area with more west to northwesterly winds behind it for
Saturday.

Wagner

&&

.MARINE...
Issued 354 AM CDT Fri May 24 2024

High pressure continues to push into the eastern Great Lakes
early this morning. Meanwhile light and variable winds early
this morning will turn east to southeasterly as warm front lifts
northward through the afternoon as a deepening low pressure
lifts into the Upper Midwest this evening. This will then drag a
cold front across Lake MI overnight tonight turning winds more
westerly int Saturday. Also accompanying these frontal
boundaries will be rounds of thunderstorms today, but ending
later this evening. High pressure will then move across Lake
Michigan for Saturday afternoon and evening before another low
pressure lifts across the region Sunday. Next week is likely to
start off with northwesterly winds as the low lifts out of the
Upper Great Lakes region.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 24, 6:13 AM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
613 AM CDT Fri May 24 2024

WIZ046-047-051-052-056>060-062>072-251115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
613 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Severe Thunderstorm Watch issued for Iowa, Lafayette, and Green
counties until 1 PM this afternoon.

A couple rounds of thunderstorms today. Some thunderstorms may
become severe this morning and again in the afternoon/evening.
Damaging winds, large hail, and isolated tornadoes are all
possible.

Moderate swim risk for southern WI beaches today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms may occur Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

LMZ643>646-251115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
613 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are possible today through this evening, with a
gusty wind and small hail potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms may occur later Saturday night into
Sunday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
613 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible through this evening, with gusty winds
and small hail possible over southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms may occur later Saturday night into
Sunday night.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:05 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette40 min
May 24, 9:09 AM CDTSpecial Weather StatementMKXIowa51 min
May 24, 9:36 AM CDTSpecial Weather StatementMKXRock54 min
May 24, 9:49 AM CDTSpecial Weather StatementMKXRock41 min
May 24, 10:24 AM CDTSpecial Weather StatementMKXWalworth51 min
May 24, 10:25 AM CDTSpecial Weather StatementMKXJefferson50 min
May 24, 10:36 AM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha39 min
May 24, 11:03 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine57 min
May 24, 11:05 AM CDTSpecial Marine WarningMKX3 hr
May 24, 11:05 AM CDTSevere Thunderstorm WarningMKXDodge, Milwaukee, Ozaukee, Washington, Waukesha40 min
May 24, 11:42 AM CDTSpecial Weather StatementMKXMilwaukee, Ozaukee, Sheboygan, Washington63 min
May 24, 2:53 PM CDTSpecial Weather StatementMKXIowa52 min
May 24, 4:03 PM CDTSpecial Weather StatementMKXColumbia, Dane, Green42 min
May 24, 4:35 PM CDTSpecial Weather StatementMKXDane, Dodge, Green, Jefferson, Rock, Walworth40 min
May 24, 4:50 PM CDTSpecial Weather StatementMKXGreen, Rock40 min
May 24, 6:29 PM CDTSpecial Weather StatementMKXWalworth46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.